Nebraska, 2019Flooding in Nebraska, September 14 to 30, 2019
September 14 to 30, 2019 · NWS FSD · 2 events in 2 counties and zones
Continued high dam releases, along with another period of very heavy rainfall in the middle of the month, pushed a small section of the lower Missouri River into flood late month. Three to eight inches of rainfall was common through the James and Vermillion River Basins between September 10 and 12, which flowed into the unrestricted Missouri River below Gavins Point Dam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued high dam releases, along with another period of very heavy rainfall in the middle of the month, pushed a small section of the lower Missouri River into flood late month. Three to eight inches of rainfall was common through the James and Vermillion River Basins between September 10 and 12, which flowed into the unrestricted Missouri River below Gavins Point Dam. Areas of the Missouri River below Ponca State Park were placed in a no-wake zone through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 13, 9:40 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 13, 9:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1040 PM CDT Fri Sep 13 2019
.SHORT TERM...(This Evening through Saturday)
Issued at 223 PM CDT Fri Sep 13 2019
Strato-cu field continues to pivot around the upper low this
afternoon as rather gusty northwest winds slowly subside. Surface
winds will turn variable later this evening before surface ridging
moves through and a more prevailing southwesterly flow returns.
Closer to daybreak, weak low level warm advection intensifies in the
mid-Missouri River valley. While there is some uncertainty on
moisture availability, a few scattered showers may develop near
Sioux City and Storm Lake near or after daybreak Saturday.
Speaking of Saturday, low level flow remains veered through the day,
focusing the greatest concentration of moisture advection across NW
Iowa and south central Minnesota during the day. With temperatures
rising into the 80s, scattered surface based convection may
redevelop very late in the afternoon and evening along the
moisture gradient as weak but subtle mid-lvl lift moves overhead.
Soundings show an increasing instability gradient developing, with
MLCAPE nearing 2000 J/KG, with effective shear a bit more
marginal around 30 knots. The area with the greatest concerns for
a few strong to severe storms would be along and southeast of a
line from Windom to Beresford and Yankton. Any activity that
develops should move away fairly quickly.
.LONG TERM...(Saturday Night through Friday)
Issued at 223 PM CDT Fri Sep 13 2019
High pressure moves in again Saturday night, and weak winds, cool
temperatures, and saturated grounds may lead to fog development by
Sunday morning.
The start to next week remains dry and features above normal
temperatures. Southerly flow will draw warmer and more humid air
northward, inducing a longer stretch of 80 degree temperatures
into mid-week. Winds may become a bit breezy, especially during
the afternoon hours of Monday and Tuesday.
Rain chances begin to increase Tuesday night thorough Wednesday
as a stronger wave enters the Northern Rockies. An increasing low
level jet may induce elevated convection into Wednesday morning
with an additional risk for convection along an advancing frontal
boundary Wednesday afternoon and evening.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1039 PM CDT Fri Sep 13 2019
Low level wind shear will develop at KSUX late tonight into early
Saturday morning. While there will be a possibility of
showers/thunderstorms around KSUX both tomorrow morning and
tomorrow afternoon, confidence is too low to include in TAF.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Sep 13, 4:07 PM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 PM CDT Fri Sep 13 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-142215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
507 PM CDT Fri Sep 13 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Flooding resulting from heavy rainfall over the past days will
continue to be an ongoing concern. Low-lying and poor drainage
areas, as well as small creeks and streams will continue to exhibit
flooding. Moderate to major river flooding will continue in the
James, Vermillion, Big Sioux, Rock and Redwood rivers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms are possible Saturday afternoon and evening,
generally east of I-29. A couple of these storms could become severe
with large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Dixon
- When
- September 14, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dixon County, 4.12 mi E of Newcastle to 5.47 mi SE of Ponca
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.640, -96.790
Runoff from heavy rainfall (4.59 inches at Hurley, 4.24 inches at Menno, and 8.14 inches at Clayton) brought the Missouri River at Ponca (gage site MRPN1) to a crest 3.06 feet above flood stage on September 15. The river remained in minor flood stage at the end of the month.
Flood, Dakota
- When
- September 14, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dakota County, 3.62 mi NNW of Willis to 3.12 mi NNW of Willis
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.524, -96.658
Runoff from heavy rainfall (4.59 inches at Hurley, 4.24 inches at Menno, and 8.14 inches at Clayton) brought the Missouri River at Ponca (gage site MRPN1) to a crest 3.06 feet above flood stage on September 15. The river remained in minor flood stage at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Virginia, September 14, 20191 death · 1 injured · 1 event
- Flash Flooding and Hail in New Mexico, September 14, 2019$150,000 · 0.88 in hail · 3 events
- Damaging Winds in Iowa, September 14 to 15, 2019$25,000 · 61 kt wind · 6 events
- Flood in South Dakota, September 14 to 30, 2019$25,000 · 1 event
- Hail in Iowa, September 14, 20191.5 in hail · 14 events
- Hail in Nebraska, September 14, 20191.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 14, 20197 events
- Hail and Damaging Wind in Iowa, September 14, 20191 in hail · 5 events
- Dust Storm in Arizona, September 14, 20193 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 14, 20192 events
- Coastal Flood in Maryland, September 14, 20191 event
- Damaging Wind in Alabama, September 14, 2019$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852135, 852136.